Thunderstorm Wind, Bath
- When
- July 26, 5:44 PM EST
- Where
- Bath County, Sharpsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.200, -83.930
A tree was blown down and across West Tunnel Hill Rd.
Isolated to scattered severe thunderstorms produced wind damage across Bath, Montgomery, and Rowan counties during the late evening hours of July 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated to scattered severe thunderstorms produced wind damage across Bath, Montgomery, and Rowan counties during the late evening hours of July 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 26, 2:30 PM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT THU JUL 26 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 300 PM EDT THU JUL 26 2012 CHALLENGING FORECAST FOR THE SHORT TERM. BEST DYNAMICS AND FORCING REMAIN TO THE NORTH OF OUR AREA AT THIS TIME...BUT WITH CONTINUED INSOLATION FOR SEVERAL MORE HOURS AIR MASS OVER EAST KY WILL CONTINUE TO DESTABILIZE. LATEST GOES SOUNDER SHOWS LIFTED INDICES FROM -3 TO -5 OVER AREA...AND PLENTY OF LOW LEVEL MOISTURE IS IN PLACE WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S. HOWEVER THE WINDOW FOR SEVERE WEATHER IN EAST KY LOOKS VERY LIMITED DUE TO TIMING OF WHEN CONVECTION SHOULD ENTER THE AREA. BEST ESTIMATE AT THIS TIME IS FOR CONVECTION TO ENTER THE FAR NORTH AROUND 8 PM. WITH BEST FORCING REMAINING NORTH OF THE AREA AND THE FACT THAT WE WILL BE LOSING DAYTIME HEATING DO NOT EXPECT CONVECTION THAT ENTERS OUR AREA TO MAINTAIN SEVERE CHARACTERISTICS...IF IT IS SEVERE TO BEGIN WITH...VERY FAR SOUTH AND EAST INTO THE FORECAST AREA. THERE IS ALSO A WIDE RANGE OF MODEL SOLUTIONS FOR THE NEAR TERM AS TO TIMING AND EXTENT OF SHOWERS AND THUNDERSTORMS TONIGHT AND AGAIN ON FRIDAY INTO FRIDAY EVENING. FOR THE VERY NEAR TERM HAD BEEN FAVORING THE HRRR WHICH HAD BEEN VERY CONSISTENT WITH SEVERAL RUNS IN A ROW SHOWING THE SHOWERS AND THUNDERSTORMS MOVING INTO THE FAR NORTH PART OF OUR AREA AROUND 01Z. HOWEVER THE LATEST...15Z RUN IS KEEPING MOST OF OUR AREA DRY THROUGH 06Z. FOR NOW HAVE GONE WITH A BLEND OF NEIGHBORING FORECAST OFFICE TIMING...CURRENT RADAR TRENDS...ANALYSIS AND MODEL BLENDS. ALL CONVECTION TONIGHT WILL BE PRE FRONTAL...AND WITH THE FRONT YET TO PUSH INTO OUR AREA ON FRIDAY...ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE YET AGAIN...AS UPPER SHORT WAVE TROF MOVES ACROSS THE LAKES AND OH VALLEY. THE 12Z NAM IS THE MOST AGGRESSIVE WITH THIS IDEA...AND SPC HAS PLACED OUR ENTIRE AREA IN A SLIGHT RISK FOR FRIDAY. THERE IS CONSIDERABLE QUESTION AS TO HOW MUCH INSTABILITY WILL BE PRESENT ON FRIDAY THOUGH. WILL CARRY THUNDERSTORM CHANCES ON FRIDAY FOR ONGOING MORNING CONVECTION AND ALSO CHANCE FOR REDEVELOPMENT IN THE AFTERNOON...AND WILL CARRY SLIGHT CHANCE TO CHANCE INTO FRIDAY NIGHT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 330 PM EDT THU JUL 26 2012 THE PERIOD WILL BEGIN WITH AN UPPER LEVEL SHORTWAVE TROUGH PUSHING EAST OF THE AREA WITH RISING HEIGHTS ACROSS THE REGION ON SAT. UPPER LEVEL RIDGING WILL GENERALLY DOMINATE THE WEEKEND WITH SFC HIGH PRESSURE BUILDING INTO THE OHIO VALLEY BEFORE SHIFTING EAST AT THE END OF WEEKEND. HOWEVER...BY EARLY NEXT WEEK THE RIDGE BECOME ESTABLISHED A BIT FURTHER SOUTHWEST IN THE SOUTHERN PLAINS WITH THE REGION ENDING UP IN NW FLOW ALOFT BETWEEN THIS RIDGE AND TROUGHING OVER THE GREAT LAKES...NORTHEAST AND DOWN ALONG THE EASTERN SEABOARD. THIS OVERALL PATTERN WILL REMAIN UNCHANGED TROUGH THE END OF THE PERIOD. THIS SCENARIO WILL LEAD TO A RATHER QUIET AND PLEASANT PATTERN OVER THE WEEKEND AND YIELD MORE ACTIVE WEATHER WITH THE THREAT OF CONVECTION. THIS CONVECTION SHOULD LARGELY HAVE A DIURNAL COMPONENT TO IT...BUT MCS NOCTURNAL CONVECTION WILL ALSO BE POSSIBLE. TIMING OF THE THE GREATEST THREAT OF NOCTURNAL CONVECTION IS LOW ATTM...ALTHOUGH MODELS TO POINT TOWARD SOME OF THIS POSSIBLY OCCURRING ON MON NIGHT. WE WENT WITH SLIGHT CHANCE POPS IN THE SW LATE ON SUN NIGHT WITH CHANCE POPS WITH THE DIURNAL FLAVOR FROM THEN ON. AS FOR TEMPS...MAX TEMPS SHOULD AVERAGE NEAR NORMAL THROUGH THE PERIOD...WITH THE GREATEST DEPARTURE IN OVERNIGHT LOWS FROM TUE NIGHT ON. MIN T ON SAT NIGHT...IN THE LOW TO MID 60S MAY BE THE LOWEST OBSERVED SO FAR THIS MONTH IN VALLEY LOCATIONS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 145 PM EDT THU JUL 26 2012 VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON AND INTO THE EVENING...THOUGH THERE WILL BE WIND GUSTS TO AROUND 20 KNOTS FROM THE SOUTHWEST. THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE NORTHERN PART OF THE FORECAST AREA AROUND 01Z IN ADVANCE OF AN APPROACHING COLD FRONT. THUNDERSTORMS ARE THEN EXPECTED TO ADVANCE ACROSS THE FORECAST AREA DURING THE OVERNIGHT PERIOD...WITH CONDITIONS TO MVFR OR IFR. ONCE THE THUNDERSTORMS PASS EXPECT IFR TO MVFR CONDITIONS IN FOG AND LOW CLOUD TO PERSIST INTO THE DAY ON FRIDAY. CONDITIONS WILL IMPROVE BACK TO VFR DURING THE DAY FRIDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ044-050>052. && SHORT TERM...SBH LONG TERM....JP AVIATION...SBH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 353 PM EDT THU JUL 26 2012 KYZ044-050>052-271200- FLEMING-MONTGOMERY-BATH-ROWAN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD 353 PM EDT THU JUL 26 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES WILL PEAK BETWEEN 100 AND 105 DEGREES LATE THIS AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE PRIMARY THREATS WITH ANY STORMS WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAIN WHICH COULD RESULT IN NUISANCE FLOODING OR ISOLATED OCCURRENCES OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND FRIDAY EVENING. ANY STORMS THAT OCCUR FRIDAY AFTERNOON COULD BE BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. THUNDERSTORMS ARE ALSO POSSIBLE AT TIMES FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WIND OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE IN JACKSON. KYZ058>060-068-069-079-080-083>088-104-106>120-271200- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 353 PM EDT THU JUL 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES WILL BE AROUND 100 DEGREES LATE THIS AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE PRIMARY THREATS WITH ANY STORMS WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAIN WHICH COULD RESULT IN NUISANCE FLOODING OR ISOLATED OCCURRENCES OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND FRIDAY EVENING. ANY STORMS THAT OCCUR FRIDAY AFTERNOON COULD BE BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. THUNDERSTORMS ARE ALSO POSSIBLE AT TIMES FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WIND OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE IN JACKSON. SBH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 623 PM EDT THU JUL 26 2012 KYZ044-051-052-262315- ROWAN-BATH-FLEMING- 623 PM EDT THU JUL 26 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 715 PM EDT THURSDAY EVENING... NORTHERN ROWAN... NORTHWESTERN BATH AND FLEMING. AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF SHARPSBURG...OR 15 MILES NORTHEAST OF PARIS...MOVING EAST AT 45 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND 630 PM EDT...PECKS RIDGE AROUND 635 PM EDT...POPLAR PLAINS AROUND 640 PM EDT...WALLINGFORD AROUND 645 PM EDT...MUSES MILLS AROUND 650 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. ABE
The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
11 thunderstorm wind, 1 flood. Local standard time, as filed.
A tree was blown down and across West Tunnel Hill Rd.
A large limb was blown down and across the entrance to the 911 center on 200 Oak Grove Dr.
A billboard was damaged on US 60 east near exit 133.
A tree was blown down near the intersection of Prewitt Grassy Lick Rd and Winchester Rd.
A tree was blown down near the intersection of Prewitt Grassy Lick Rd and Winchester Rd.
Trees were blown down and across Smoot Ave and the bridge on Bypass Rd.
Trees were blown down and across US 60 East.
Numerous trees were blown down in the Levee community along Highways 11 and 646.
A tree was blown down near the intersection of Spencer Rd and Whitaker Lane.
A 54 mph wind gust was measured by the Mount Sterling Airport AWOS.
A large tree was blown down and onto a high tension power line along Hwy 460.
Minor flooding occurred on Elk Lick Rd but the road remained passable during the event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389639, 389630, 389631, 389632, 389633, 389634, 389635, 389636, 389637, 389640, 389638, 389977.